PSA: Do not stop taking a prescribed medicine without talking to your doctor first.
Medications can sometimes provide life-changing relief from symptoms. Your new prescription might allow you to get back to a semi-normal life again. There’s just one problem: Your medication makes you drowsy.
Drowsiness might be better than the disease symptoms you were dealing with before, but it still might affect you. It may hurt your focus and productivity at work or school. You might feel the need to nap during the day, even if you got plenty of sleep the night before. Drowsiness could even be dangerous if it affects your ability to stay alert while driving.
The most common medications that can cause drowsiness are antidepressants, antihistamines, and certain painkillers. For people who need these medications, they can be revolutionary and improve quality of life. In the case of antidepressants, they could even save lives by helping to prevent suicide ideation. Since these medicines are so important to your health, it's important to find ways to reduce or cope with drowsiness.
What to Do If a Medication Makes You Drowsy
If these medications are helping you but also making you drowsy, here are tips to cope.
1. Do NOT stop taking a prescribed medicine without talking to your doctor first.
If you don’t like the side effects of a medicine, you might be tempted to stop taking it. However, this is not a good idea. In some cases, abruptly quitting certain medicines can even be dangerous. If you really want to stop taking a prescribed medication, talk to your doctor first.
2. Set up a visit with your doctor.
Your doctor may have a few ideas for how to help if your medication makes you drowsy, such as:
- Switching to a different type of medication, which you might tolerate better
- Adjusting the dose of your medication, which may reduce the severity of the side effects
- Potentially stopping the medication in a safe manner
3. Ask your doctor if you should take your medicine at a different time.
Say you take your medication in the morning, and then you experience drowsiness during the day. It’s possible that you would be less drowsy if you took your medication at night instead. Be sure to ask your doctor first if it’s safe to change the time of day that you take your medication.
4. Tweak your lifestyle to support energy levels.
Lifestyle changes probably won’t “cure” drowsiness, but they might help boost energy. At the very least, a healthy lifestyle won’t add to fatigue and drowsiness.
The following healthy habits might help improve energy levels if a medicine is making you drowsy:
- Maintain a consistent sleep schedule
- Exercise regularly
- Eat a nutritious diet with plenty of whole grains, legumes, fruits, and vegetables
5. Be patient.
There’s a bit of good news: Side effects of prescription medicines sometimes fade as your body adjusts to them. Side effects may be severe at first, but they may fade after a few weeks or months. Ask your doctor what to expect when it comes to the side effects of your medication.
Being an Active Member of Your Treatment Team
Don’t be afraid to reach out to your doctor about side effects. It’s true that side effects are expected and you can’t always avoid them entirely. However, managing side effects is an important part of treating your illness, and there’s almost always something you and your doctor can do to reduce side effects.
- Drowsiness. Washington, DC: MedlinePlus, U.S. National Library of Medicine. (Accessed on January 22, 2021)
- Mental health medications. Bethesda, MD: National Institute of Mental Health. (Accessed on January 22, 2021)
- Wang, S, et al. Addressing the side effects of contemporary antidepressant drugs: a comprehensive review. Chonnam Med J. 2018 May;54(2):101-112.